Alert archive / Washington / Wind Advisories in 2017
Wind Advisory 11, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Mar 2, 2017, 3:31 PM PST for San Juan County, Washington. It took effect at Mar 2, 2017, 6:00 PM PST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Mar 2, 2017, 3:31 PM PST (23:31 UTC)
- In effect from
- Mar 2, 2017, 6:00 PM PST
- Expired
- Mar 3, 2017, 4:31 AM PST
- In force
- 11 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 11.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 452 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
770 WWUS76 KSEW 022331 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 331 PM PST Thu Mar 2 2017 WAZ001-503-506-510-031200- /O.NEW.KSEW.WI.Y.0011.170303T0200Z-170303T1400Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- 331 PM PST Thu Mar 2 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 AM PST FRIDAY... The National Weather Service in Seattle has issued a Wind Advisory, which is in effect until 6 AM PST Friday. * WIND...South wind 30 mph with gusts of 45 to 50 mph. * SOME AFFECTED LOCATIONS...Bellingham, Anacortes, Whidbey Island and the San Juan Islands. * TIMING...Tonight. * IMPACTS...Local power outages and downed tree limbs possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that either sustained winds of 35 mph or gusts of at least 45 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ www.weather.gov/seattle
1 follow-up statement
115 WWUS76 KSEW 031231 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 431 AM PST Fri Mar 3 2017 WAZ001-503-506-510-031345- /O.CAN.KSEW.WI.Y.0011.000000T0000Z-170303T1400Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- 431 AM PST Fri Mar 3 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Seattle has cancelled the Wind Advisory. Winds failed to meet advisory criteria and with pressure gradients slowly loosening through the day today...any potential to meet those criteria has vanished. $$ www.weather.gov/seattle
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Mar 2, 9:48 AM PST, 5 hours 43 minutes earlier.
Area forecast discussion, Mar 2, 9:48 AM PST, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
948 AM PST Thu Mar 2 2017
.SYNOPSIS...A deep upper trough in the eastern Gulf of Alaska
will dig south today, increasing westerly flow aloft today and
then pushing a cold front through the region on Friday. This will
result in breezy conditions and heavy mountain snow. Behind the
cold front, another cold air mass will lower snow levels for
Friday night through Monday, giving rise to a risk of lowland
snow showers for Saturday through Monday mornings. Cold air will
exit next week, allowing temperatures to rise closer to normal on
Tuesday and Wednesday. Rain will remain in the forecast for much
of the forecast period.
&&
.SHORT TERM...The main focus over the next two days is on mountain
snow. A deep upper trough will dig south from the eastern Gulf of
Alaska today, causing westerly flow aloft to increase until Friday
afternoon. Deepening moisture and strengthening orographic lift
will result in precip intensity gradually picking up over the
mountains. Later Friday afternoon, the approaching upper trough
will cause a well-defined cold front to sweep across Western
Washington. A much colder air mass will surge in on Friday
evening. Precip will peak in intensity around the time of the cold
frontal passage on Friday PM. Heavy snow on the order of 20-30+
inches seems like a slam dunk at Mount Baker and Paradise. The
tricky part for Stevens and Snoqualmie Passes is that snow levels
are expected to rise to roughly 3500-4000 feet in the 6-12 hours
before the cold frontal passage late Friday afternoon. This should
cause a temporary changeover to rain at Snoqualmie Pass, which
would interrupt and lessen storm-total snowfall there. Stevens
Pass is likely to hold onto snow throughout this event, but it
could mix with a little rain around mid-day Friday.
So recently updated the Winter Storm Warning with two main
changes: 1) delayed the valid start time of the warning from
Stevens Pass on south until later this afternoon, and 2) cut the
storm-total snowfall amounts at Snoqualmie Pass by quite a bit due
to some rain on Friday, while holding accumulations at Stevens
Pass close to previous expectations.
Otherwise, wind will be picking up and becoming windy late
tonight and Friday morning over the lowlands. Pre-frontal
gradients will be southeasterly, becoming southwesterly behind
Friday's cold front. Should see quite a few wind gusts of 35-40+
mph over the lowlands on Friday.
A colder air mass will arrive on Friday evening through a deep
layer of the atmosphere. By Saturday morning, 850 mb temps will
fall into the -6C to -8C range, and 500 mb temps of -38C will be
spreading southeast onto the coast. Due to the cold air aloft, an
unstable air mass will be in place for the weekend, with areas of
loosely organized shower activity. Especially during the cooler
morning hours, this will cause snow levels to drop below 500 feet.
Convective snowfall is notoriously difficult to forecast
skillfully with any specificity, but suffice it to say that a few
lowland locales could see some brief snowfall accumulations on
Saturday, Sunday, and/or Monday mornings. Haner
.LONG TERM...From Previous Discussion: The upper level low will
devolve to an open trough as it passes through W WA Sunday. Cold
air will tighten its tyrannical grip on the area as both Sunday
morning and Sunday night/Monday morning look to bring snow levels
down to under 500 ft...bringing up the prospect of lowland snow
yet again. Thankfully...at this time amounts continue to look
rather fledgling. After reaching their nadir Monday...temperatures
waste no time rebounding Tuesday and through the remainder of the
forecast period as models continue to trend warmer for the
remainder of the week ahead with afternoon highs in the lowlands
reaching into the 50s by the second half of the upcoming week. The
pattern continues to look active however as upper level ridging
remains offshore allowing systems to slide down its leading edge
into W WA. While that ridge does finally start to creep inland by
mid-week...it would be a dirty ridge at best as models continue to
show precip over the area. So while there may be a lull here and
there...the long term continues to look wet. SMR
&&
.AVIATION...Wly flow aloft will gradually strengthen thru tonight
as an upper level trof offshore moves slowly east. The low level
flow will be sly. Areas of MVFR CIGs/VSBYs will become more wdsprd
this afternoon. The mtns will be obscd.
KSEA...The terminal is anticipated to be mostly rain-shadowed thru
tonight. Expect VFR conditions with ocnl MVFR CIGs. Conditions will
deteriorate Friday morning (MVFR CIGs will become predominant).
Winds will be sly 7-15 kt.
&&
.MARINE...
Low pressure over British Columbia with higher pressure over Oregon
will result in southerly flow through Friday. Expect a cold front
over the offshore waters to move across the area Friday morning.
The flow will weaken Friday night and then become light easterly on
Saturday.
&&
.HYDROLOGY...No river flooding is expected through Monday night.
A warmer and wetter pattern is expected to develop around next
Tuesday or Wednesday, which is likely to cause rises on area
rivers. River flooding appears unlikely at this time, but the mid-
week period will be monitored for the development of any
hydrologic concerns.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Storm Warning from 3 PM this afternoon to midnight PST
Friday night for Cascades of Pierce and Lewis Counties-
Cascades of Snohomish and King Counties.
Winter Storm Warning until midnight PST Friday night for
Cascades of Whatcom and Skagit Counties.
Winter Weather Advisory until 6 PM PST Friday for Olympics.
PZ...Small Craft Advisory until 1 PM PST Friday for Coastal Waters
From Cape Flattery To James Island 10 To 60 Nm-Coastal
Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10
To 60 Nm.
Small Craft Advisory until 4 AM PST Friday for Admiralty Inlet-
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10
Nm-Coastal Waters From Point Grenville To Cape Shoalwater
Out 10 Nm-East Entrance U.S. Waters Strait Of Juan De Fuca-
Northern Inland Waters Including The San Juan Islands-West
Entrance U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory from 1 PM this afternoon to 4 PM PST Friday
for Puget Sound and Hood Canal.
&&
www.weather.gov/seattle
You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.htmlNearby
Wind Advisories in Washington, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.